Is weight gain or obesity a side effect of antipsychotic medications, and what can be done?

Most antipsychotic medications can cause weight gain as a side effect. The magnitude of this weight gain varies among medications. Some medications, such as olanzapine, are more likely to cause weight gain. Others, such as ziprasidone or aripiprazole, are less likely to cause weight gain.

Monitoring of weight is important. Weight and Body Mass Index should be measured regularly. Patients should be educated about the possibility of weight gain, and weigh themselves at home. A 5- to 10-pound weight gain should lead to intervention. Weight gain has been associated with metabolic problems such as hyperlipidemia, hyperglycemia or hypertension. It is easier to prevent weight gain than to lose weight.

Multiple interventions can be effective. When possible, other medications that can cause weight gain should be tapered and discontinued. For example, valproate can cause weight gain. Patients should be provided a behavioral diet and activity intervention. There are specialized psychoeducational interventions (materials available from SMI Adviser web site), in-person community interventions (e.g., Weight Watchers), and internet based interventions (e.g., Omada Health’s online prediabetes program). Services that include meal delivery can be helpful (e.g., Jennie Craig). Consider adding metformin or referring to a primary care provider. Metformin has been shown to reduce body weight and reverse metabolic abnormalities in patients with obesity or other metabolic problems. It has been safe in patients who do not have hyperglycemia, and has been used off-label. Other non-stimulant medications for weight have also been used.

  • Was this Helpful ?
  • YesNo

Join our #MissionForBetter now

Sign up for our newsletter. We’ll let you know about new resources, education, and more.

Saved Posts

X